antibiotics can cause diarrhea
Why do antibiotics cause diarrhea?
The answer is simple. Your doctor prescribes antibiotics to kill off bad bacteria. There is both good and bad bacteria in your body. The good bacteria in your digestive system helps the enzymes break down the food and also helps to fight off bad bacteria. The antibiotics do not generally discriminate against which bacteria it fights and kills off. This usually means both good and bad bacteria are eliminated from your body.
How can I protect my child?
This is a simple answer as well but often times overlooked. When your child is prescribed an antibiotic ask your doctor to prescribe a probiotic as well. Make sure your child takes this while taking the antibiotic and a week after he/she finishes taking the antibiotic. The probiotic will help to replenish the good bacteria your child’s digestive tract has lost during the antibiotics healing process. As always anytime a side effect occurs from medication the prescribing doctor should be notified. He/she may have some alternatives as well to help aid in the healing process.
Another good tip is to have your child eat yogurt with live cultures to help replace the good bacteria usually known as lactobacillus, which can also be found in acidolphilus milk.
Can you prevent Diarrhea from Antibiotics?
The simple answer is no. Most of the time diarrhea is caused because the antibiotics are doing the job they are supposed to do. On rare occasions you might be able to avoid taking a general antibiotic and wait for the test results to come back telling the doctor a specific antibiotic that will most likely take care of the bad bacteria, but even then, the antibiotic might not work and may still kill off the good bacteria. The best form of prevention is to catch the symptoms as quickly as possible, notify the doctor and start treating the symptoms.